Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 126, NWS Wichita, KS

June 14, 2015McPherson County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2015, 3:43 PM CDT for McPherson County, Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2015, 3:43 PM CDT (20:43 UTC)
Expired
Jun 14, 2015, 4:14 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:28 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 14, 3:28 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUN 14 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 319 PM CDT SUN JUN 14 2015

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE SOUTHWEST
INTERACTING WITH A MOIST/UNSTABLE AIRMASS IN PLACE HAS RESULTED IN
NUMEROUS SCATTERED THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON.
NOT ANTICIPATING WIDESPREAD SEVERE WEATHER GIVEN POOR LAPSE RATES
AND WEAK DEEP LAYER SHEAR...ALTHOUGH THE STRONGEST ACTIVITY WILL
BE CAPABLE OF ISOLATED WET MICROBURSTS AND PEA SIZE HAIL...ALONG
WITH LOCALLY VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN
WELL ABOVE NORMAL PRECIPITABLE WATERS. FURTHERMORE...CANNOT RULE
OUT A BRIEF FUNNEL CLOUD OR WEAK ISOLATED TORNADO GIVEN GOOD LOW-
LEVEL INSTABILITY AND BACKGROUND VORTICITY ASSOCIATED WITH THE
APPROACHING MID/UPPER WAVE. HOWEVER...ANY TORNADO OR FUNNEL CLOUD
WILL BE SHORT- LIVED AND WEAK.

AFTER A LIKELY BREAK THIS EVENING FOR MUCH OF THE AREA...MORE
RAIN/THUNDERSTORMS ARE LIKELY LATER THIS EVENING AND
OVERNIGHT...ESPECIALLY ALONG/WEST OF THE FLINT HILLS...AS DEEP
MOISTURE TRANSPORT COMMENCES AHEAD OF A SECONDARY MID-LEVEL VORT
LOBE...AND A FRONTAL ZONE APPROACHING FROM THE NORTHWEST. PRIMARY
THREAT WILL BE LOCALLY HEAVY RAIN.

SCATTERED RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE A GOOD
LIKELIHOOD ONCE AGAIN MONDAY...ESPECIALLY OVER THE SOUTHEAST
QUARTER OF KS...AS MODEL CONSENSUS SLOWLY LIFTS THE UPPER WAVE
EAST...AND THE FRONTAL ZONE CONTINUES TO SLOWLY SHIFT SOUTH OVER
KS. LOCALLY HEAVY RAIN WILL ONCE AGAIN BY THE PRIMARY THREAT GIVEN
VERY HIGH PRECIPITABLE WATERS...ALTHOUGH CANNOT RULE OUT A STRAY
STRONG/SEVERE STORM DURING THE AFTERNOON...ESPECIALLY IF SOME
SURFACE HEATING CAN MATERIALIZE IN VICINITY OF THE FRONT. NUMEROUS
SHOWERS/THUNDERSTORMS SHOULD CONTINUE OVER SOUTHEAST KS MONDAY
NIGHT IN VICINITY OF THE FRONTAL ZONE.

MODEL CONSENSUS BEGINS TO EXIT PRECIPITATION CHANCES EAST OF THE
AREA BY TUESDAY...ALTHOUGH NAM IS THE SLOWER SOLUTION KEEPING THE
MID-LEVEL TROUGH FURTHER WEST...WHICH WOULD ALLOW PRECIPITATION
CHANCES TO CONTINUE AS FAR WEST AS CENTRAL KS. UNSURE WHICH
SOLUTION TO FOLLOW AT THIS POINT...SO SPLIT THE DIFFERENCE.
ANOTHER FORECAST PROBLEM IS THE POTENTIAL FOR TROPICAL ENERGY
CURRENTLY OVER THE GULF OF MEXICO TO PROGRESS
NORTH/NORTHEAST...RESULTING IN POSSIBLE ADDITIONAL HEAVY RAIN OVER
FAR SOUTHEAST KS ANYTIME LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. MODEL CONSENSUS IS POOR AT THIS TIME SURROUNDING THIS
SCENARIO.

ALL-IN-ALL...GIVEN UNCERTAINTIES ON HOW WIDESPREAD THE HEAVY
RAINFALL WILL BE OVER THE NEXT SEVERAL DAYS...WILL HOLD OFF ON ANY
FLOOD WATCH ISSUANCES AT THIS POINT...ALTHOUGH IT'S CONCEIVABLE
LATER SHIFTS MAY NEED TO CONTEMPLATE THIS.

ADK

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 319 PM CDT SUN JUN 14 2015

PERSISTENT MID-LEVEL TROUGH ACROSS THE HEARTLAND SHOULD FINALLY
GET SHUNTED EAST OF THE REGION BY THURSDAY/THURSDAY NIGHT...WHICH
SHOULD END THE WIDESPREAD PRECIPITATION CHANCES. INCREASING
SOUTHERLY FLOW...BUILDING THICKNESS AND MORE SUN THAN CLOUDS WILL
ALLOW FOR A WARMING TREND INTO THE 90S FOR MANY AREAS BY LATE WEEK
AND THROUGH THE WEEKEND. POSSIBILITY FOR ANOTHER COLD FRONT TO
APPROACH THE REGION FROM THE NORTHWEST SATURDAY-
SUNDAY...RESULTING IN STORM CHANCES POSSIBLY RE-ENTERING THE
FORECAST FROM THE NORTH.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1207 AM CDT SUN JUN 14 2015

A WIDE VARIETY OF WEATHER WILL MOVE ACROSS THE FORECAST AREA OVER
THE NEXT 24 HOURS. CIGS WILL VARY FROM VFR TO IFR WITH
INTERMITTENT INSTABILITY SHOWERS AND THUNDERSTORMS. LOWER CIGS
WILL WILL GENERALLY OCCUR FROM AN 08 TO 13Z TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  81  68  81 /  70  60  60  40
HUTCHINSON      68  79  65  81 /  70  60  50  30
NEWTON          68  79  66  80 /  70  70  50  40
ELDORADO        68  80  67  79 /  70  70  60  50
WINFIELD-KWLD   69  81  68  81 /  70  60  60  50
RUSSELL         66  79  64  81 /  50  50  20  20
GREAT BEND      65  79  64  81 /  60  50  20  20
SALINA          68  78  66  80 /  70  70  30  30
MCPHERSON       68  79  65  81 /  70  60  40  30
COFFEYVILLE     71  83  69  81 /  70  70  70  70
CHANUTE         70  82  68  79 /  70  70  70  60
IOLA            70  81  68  79 /  70  70  70  60
PARSONS-KPPF    71  82  69  81 /  70  70  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 14, 5:03 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT SUN JUN 14 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MORE THUNDERSTORMS WILL OCCUR ACROSS THE REGION...A FEW OF WHICH
MAY PRODUCE HEAVY RAINS...SMALL HAIL...AND GUSTS AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH MID-WEEK. THE
GREATEST THUNDERSTORM CHANCES WOULD OCCUR FROM MONDAY THROUGH
TUESDAY. ALTHOUGH THE THUNDERSTORMS MAY BE SEVERE WITH HAIL AROUND
QUARTER-SIZED AND WINDS AROUND 60 MPH...THE GREATEST THREAT WOULD
ONCE AGAIN BE HEAVY RAINS THAT MAY CAUSE FLOODING. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

ES

In the hours before

Special weather statement, Jun 14, 3:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN JUN 14 2015

KSZ068-142100-
HARVEY KS-
329 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HARVEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NORTH NEWTON...MOVING NORTH AT
  30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...HESSTON...HALSTEAD...NORTH NEWTON...WALTON AND NEWTON
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3817 9753 3817 9722 3801 9727 3799 9753
TIME...MOT...LOC 2028Z 188DEG 25KT 3812 9737

HOWERTON
Special weather statement, Jun 14, 3:37 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SUN JUN 14 2015

KSZ051-052-142115-
MCPHERSON KS-MARION KS-
337 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER HESSTON...MOVING NORTH AT 20
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...MOUNDRIDGE...GALVA...CANTON...GOESSEL...LEHIGH AND
  MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3847 9702 3817 9718 3817 9758 3849 9759
TIME...MOT...LOC 2035Z 178DEG 18KT 3814 9739

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:29 PM CDTSpecial Weather StatementICTHarvey31 min
Jun 14, 3:37 PM CDTSpecial Weather StatementICTMarion38 min
Jun 14, 4:16 PM CDTSpecial Weather StatementICTMcPherson29 min
Jun 14, 4:40 PM CDTSpecial Weather StatementICTSaline50 min
Jun 14, 4:54 PM CDTAreal Flood WarningICTMcPherson, Saline2 hr
Jun 14, 5:03 PM CDTSpecial Weather StatementICTLabette27 min
Jun 14, 5:43 PM CDTSpecial Weather StatementICTMarion32 min
Jun 14, 6:06 PM CDTSpecial Weather StatementICTMarion24 min
Jun 14, 6:26 PM CDTSevere Thunderstorm WarningICTMarion34 min
Jun 14, 6:47 PM CDTSpecial Weather StatementICTGreenwood28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.